Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 10, NWS Aberdeen, SD

June 24, 2008Edmunds County, Walworth County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 24, 2008, 9:50 PM CDT for Edmunds County, Walworth County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2008, 9:50 PM CDT (02:50 UTC)
Expired
Jun 24, 2008, 10:15 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:00 PM CDTFUNNEL CLOUD5 S Bowdle, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 7:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 250250
TORABR
SDC045-129-250315-
/O.NEW.KABR.TO.W.0010.080625T0250Z-080625T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 947 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  JAVA...OR 10 MILES SOUTHEAST OF SELBY...MOVING EAST AT 36 MPH.

* THE TORNADO WILL BE NEAR...
  BOWDLE AROUND 1000 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 219 AND 244.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4552 9935 4526 9960 4538 9998 4559 9992
TIME...MOT...LOC 0250Z 277DEG 31KT 4545 9981

$$
TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:24 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jun 24, 3:24 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT TUE JUN 24 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONVECTION CONTINUES TO BE THE MAIN FORECAST CHALLENGE. FOR
TONIGHT THE MAIN ACTION APPEARS AS IF IT WILL SPREAD
EAST/SOUTHEAST OUT OF WESTERN NORTH DAKOTA AND ACROSS OUR NORTHERN
CWA. SHEAR IS HALF WAY DECENT PER 0-6KM BULK SHEARS. MEANWHILE
SFC/ML CAPES ARE ALSO DECENT WITH DEWPOINTS HEADED INTO THE 60S.
THE ONE THING LACKING COULD BE UPPER SUPPORT AS S/W HEADS
EAST/NORTHEAST INTO SOUTHERN CANADA WITH LESSENING UPPER
DIVERGENCE ACROSS THE FAR NORTHERN PLAINS. NONETHELESS...NEARLY ALL
MODEL SOLUTIONS OVER THE PAST COUPLE RUNS HAVE BEEN CRANKING OUT
AN OVERNIGHT MCS OVER NORTH DAKOTA THAT DROPS SOUTHEAST INTO THE
REGION. SO ITS HARD TO GO AGAINST THAT CONSISTENCY WITHOUT A GOOD
REASON. SWITCHING TO WEDNESDAY...FRONTAL BOUNDARY EDGES SOUTH AND
EAST OF THE REGION WITH DRIER AIR BEING DELIVERED VIA WEAK SFC
HIGH. IT NOW APPEARS THAT CONVECTIVE CHANCES ON WEDNESDAY ARE NIL
AT BEST AND HAVE REMOVED THEM. FOR WEDNESDAY NIGHT THAT OLD
FRONTAL BOUNDARY THAT PASSES THROUGH HERE TNT WILL SPLAY OUT OVER
THE LOWER MO VALLEY. AS LLJ CRANKS UP WEDNESDAY NIGHT...WE MAY GET
ANOTHER MCS TO FORM OVER SOUTHERN SOUTH DAKOTA...WITH THAT SYSTEM
PROBABLY MOVING EAST/SOUTHEAST MOSTLY OVER AREAS SOUTH OF THE ABR
CWA. FOR THURSDAY MID LEVEL THERMAL RIDGE BUILDS STRONG OVER THE
CWA WITH H7 TEMPS TOPPING 10C OVER MUCH OF THE CWA DURING THE
AFTERNOON. THUS EXPECT THURSDAY TO BE MOSTLY DRY UNTIL BOUNDARY
BEGINS PUSHING ACROSS REGION THURSDAY NIGHT. FOR THURSDAY NIGHT
THERE SHOULD BE PLENTY OF LLM AND SHEAR TO SUPPORT AN MCS/SQUALL
LINE. BUMPED UP POPS TO JUST UNDER LIKELY FOR THURSDAY NIGHT.
CONCERNING TEMPS...LATEST MAV LOOKED MUCH BETTER THAN YESTERDAYS
NUMBERS...AND WAS SUPPORTED BY GFS BUFR SOUNDINGS.

.LONG TERM...FRIDAY THROUGH TUESDAY
MAIN ISSUES IN THE EXTENDED WILL BE PRECIP CHANCES FRIDAY/FRIDAY
NIGHT AND THEN TO WHAT EXTENT TEMPS WARM LATER NEXT WEEK.
MODELS STILL SHOWING AN UPPER LEVEL TROUGH SWINGING ACROSS THE
NORTHERN PLAINS FRIDAY THROUGH SATURDAY MORNING. MODELS DIFFER
SLIGHTLY IN STRENGTH...BUT ALL AGREE THAT THERE SHOULD STILL BE A
CHANCE FOR PRECIP ASSOCIATED WITH THIS WAVE MAINLY ACROSS THE
EASTERN CWA. HAVE THEREFORE REMOVED POPS ACROSS THE WESTERN CWA
FOR FRIDAY. SYSTEM WILL EXIT THE AREA FRIDAY NIGHT AND KEPT SLIGHT
CHANCE POPS ACROSS THE FAR EAST TO ACCOUNT FOR ANY WRAP AROUND.
LATER SHIFTS MAY BE ABLE TO GET RID OF POPS COMPLETELY FOR FRIDAY
NIGHT AS IT APPEARS BEST CHANCES WILL BE DURING ANY DAYTIME
HEATING DEVELOPMENT DURING THE AFTERNOON HOURS AS THERE WILL BE
COLD AIR ALOFT.

FROM LATE WEEKEND AND HEADING INTO NEXT WEEK MODELS SUGGEST UPPER
LEVEL RIDGING BUILDING BACK INTO THE NORTHERN ROCKIES AND HIGH
PLAINS. 850 MB TEMPS INCREASE AGAIN AFTER THE BRIEF COOL DOWN FOR
THE WEEKEND. LOOKS LIKE MID 80S TO LOW 90S A GOOD BET ACROSS THE
AREA HEADING INTO NEXT WEEK. WEATHER PATTERN ALSO LOOKS DRY FOR
NEXT WEEK.

&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE INTO THE EVENING HOURS ACROSS THE
ENTIRE AREA WITH FEW-SCT CIGS ABOVE 6000 FT. MID/HIGH CLOUDS WILL
INCREASE FROM WEST TO EAST THIS EVENING AND OVERNIGHT AS TSRA
DEVELOPMENT OCCURS ACROSS WESTERN DAKOTAS. TSRA ACTIVITY POSSIBLE
NEAR KMBG/KPIR BY THIS EVENING...THEN SHIFTING EAST INTO KABR/KATY
AREAS AFTER 03Z. CONDITIONS WITHIN ANY HEAVIER TSRA WILL DROP
INTO MVFR. LATEST GUIDANCE SUGGESTS BEST CHANCES FOR ANY TSRA WILL
BE ACROSS KMBG AND KABR.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 3:09 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT TUE JUN 24 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-252015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
309 PM CDT TUE JUN 24 2008 /209 PM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE AREA THIS EVENING AND
OVERNIGHT. A FEW OF THOSE STORMS MAY BECOME SEVERE WITH STRONG
WINDS AND LARGE HAIL BEING THE MAIN THREATS. NORTHERN SOUTH DAKOTA
HAS THE HIGHEST CHANCE OF SEEING STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE STORMS ARE EXPECTED THURSDAY NIGHT. ONCE AGAIN SOME OF THOSE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY OVER
PARTS OF NORTHERN SOUTH DAKOTA.

TDK

In the hours before

Local storm report, Jun 24, 8:29 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 S MCINTOSH            45.91N 101.35W
06/24/2008  E0.88 INCH       CORSON             SD   PUBLIC

&&

ATG
Local storm report, Jun 24, 8:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             30 S MCINTOSH           45.49N 101.35W
06/24/2008  E1.00 INCH       CORSON             SD   PUBLIC

&&

NWS
Local storm report, Jun 24, 8:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             1 N LITTLE EAGLE        45.70N 100.80W
06/24/2008  E0.88 INCH       CORSON             SD   PUBLIC

&&

ATG
Local storm report, Jun 24, 9:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             GRACEVILLE              45.57N 96.44W
06/24/2008  E0.88 INCH       BIG STONE          MN   PUBLIC

&&

ATG
Local storm report, Jun 24, 9:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             8 N GLENHAM             45.65N 100.27W
06/24/2008  E0.75 INCH       CAMPBELL           SD   PUBLIC

0913 PM     TSTM WND GST     1 NE MOBRIDGE           45.55N 100.42W
06/24/2008  M61 MPH          WALWORTH           SD   ASOS

&&

ATG
Local storm report, Jun 24, 9:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             TIMBER LAKE             45.43N 101.07W
06/24/2008  E0.75 INCH       DEWEY              SD   TRAINED SPOTTER

            HEAVY RAIN AS WELL

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:18 PM CDTSevere Thunderstorm WarningABRCorson57 min
Jun 24, 8:07 PM CDTSevere Thunderstorm WarningABRCorson53 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth45 min
Jun 24, 9:01 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Edmunds, McPherson, Walworth59 min
Jun 24, 9:03 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth57 min
Jun 24, 9:34 PM CDTSevere Thunderstorm WarningABRDewey, Edmunds, Potter, Walworth26 min
Jun 24, 10:00 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully60 min
Jun 24, 10:14 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth61 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully34 min
Jun 25, 3:05 AM CDTSevere Thunderstorm WarningABRHand25 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.